South Carolina, 2018Rip Current in South Carolina, June 10, 2018
June 10, 2018 · NWS ILM · 1 event in 1 county or zone
Southeast swells produced strong rip currents with multiple rescues.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southeast swells produced strong rip currents with multiple rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 10, 9:18 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 10, 9:18 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1018 AM EDT Sun Jun 10 2018
.SYNOPSIS...
Scattered showers and thunderstorms today will form along and
just inland from the coast, associated with weak low pressure
moving into Cape Fear. Rain chances will increase Monday into
Tuesday, as moisture increases and a cold front drops into the
area. A trough of low pressure inland, will maintain shower and
thunderstorm chances each day. Low pressure will deepen off the
NC coast late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Sunday...Weak surface wave/trough moving up the
coast today will enhance low level convergence across coastal
NC. Anticipate showers and possibly a few thunderstorms
developing during the next few hours as temps warm into the mid
80s. Dry air aloft will start spreading in from the west-
northwest today, which may keep the bulk of the convection
closer to the coast. Storms that do develop will be capable of
producing significant rainfall given storm motions around 5 kt.
Highs today will range from mid 80s along the coast to lower 90s
inland.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 343 PM Sunday...A 'wet early week' may aptly describe
this period as both low-level convergence and precipitable water
increase across NE SC and SE NC, as surface low pressure helps
pool these features into the area. NCEP SREF Plume data shows
dewpoints in the low 70s, and MUCAPE rising as high as 2500 j/kg
Monday afternoon. GFS ensemble QPF plumes show several
solutions of 1 inch plus rain amounts Monday afternoon through
Tuesday AM in this window, PWATs may crest 2.00". The partial
downslope wind flow Monday will bring temperatures into the 90s
in many spots. Upper support may arrive from previous convection
with MCV induced omega a good possibility, plenty CAPE to tap.
The SPC has painted a 'marginal risk' that includes the
Carolinas Monday. A stalled frontal boundary will help focus
additional convection for Tuesday as well. Outflows, rain-cooled
air, less downslope, and a cold front, will all help a bring a
cooler daytime Tuesday compared to a very warm Monday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...Weak mid-level pattern fluctuating
between progressive and limited troughing for much of next week
will transition to ridging for Fri and Sat. Deep tropical
moisture lingers over the area into Fri with precipitable water
ranging from 1.7 to 2 inches. Late in the week there starts to
be significant disagreement with the location of mid-level
features between the GFS and ECMWF. ECMWF has the 5h ridge
firmly in place over the Southeast while the GFS has the center
of the ridge farther north and west. The difference would be
higher precip chances for the local area if the GFS is correct.
However, given that the GFS is an outlier will trend the later
parts of the forecast in the direction of the drier ECMWF/CMC
solutions. Most solutions also show a backdoor cold front
crossing the area late in the period, but given the time of year
a clean frontal passage seems unlikely. However, it is
something to keep an eye on. Temperatures will remain above
climo through the period.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 12Z...At KFLO/KLBT there is good confidence vsbys will
improve to VFR by 13Z, but cigs will likely not improve to VFR
until 13-14Z. Except for low confidence MVFR cigs from 14-16Z,
there is good confidence of VFR for the remainder of the day
with no precipitation at KFLO/KLBT. Coastal terminals through
14Z will be VFR. Showers will be developing by 14Z with best
coverage near KILM. Will indicate tempo MVFR cigs all coastal
terminals 14-17Z, with tempo SHRA at KILM/KCRE. IFR would be
most likely KILM as will be a thunderstorm during this time. The
sea breeze will kick in at KMYR/KCRE 16-17Z but possibly not
until early afternoon at KILM due to the convection. Will
continue VCSH into early afternoon, best confidence KILM.
Convection becomes more isolated as the afternoon progresses as
drier air moves in from the NW. KFLO/KLBT may have a better
chance of convection during the evening. VFR this evening and
overnight all terminals, except KFLO/KLBT which will have the
threat of MVFR vsbys in fog by the pre-dawn hours.
Extended Outlook...VFR with tempo MVFR associated with
showers/isolated thunderstorms through Thur. Best chances for
convection will be Mon evening and Tue.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Sunday...Light winds this morning will increase to
around 10 kt for the afternoon with direction becoming southerly
as weak surface wave moves across and then north of the area.
Seas will range from 2 to 3 ft today.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 343 AM Sunday...S-SW winds 11-16 kt this period with
gusts at times to 20 kt, as low pressure generally remains
inland of the waters. Variability in wind speed and direction
can be expected Monday night, as a wave of low pressure rides NE
along the coast. Showers and TSTMS will be out and about, some
may be strong Monday. Radar updates are encouraged if venturing
out. Gerling- Hanson wave vector plots show SSW waves 2-3 ft
every 5-6 seconds to dominate spectrum, mixed with weak SE swell
and a moderate S-SW chop.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...Bermuda High off the coast through the
period will maintain southwest flow. Piedmont trough sets up Wed
and Thu with a daily increase in southwest flow like in
response to the trough. Speeds a solid 15 kt Wed and Thu. Seas
will build to 3 to 4 ft in response to increasing southwest
flow.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
NEAR TERM...III
SHORT TERM...MJC
LONG TERM...III
AVIATION...MRR
Hazardous weather outlook, Jun 10, 2:23 AM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
323 AM EDT Sun Jun 10 2018
AMZ250-252-254-256-110730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
323 AM EDT Sun Jun 10 2018
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
110730-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
323 AM EDT Sun Jun 10 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Some strong thunderstorms are possible Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal Horry
- When
- June 10, 11:00 AM EST to 1:00 PM EST
- Where
- Coastal Horry forecast zone
- Reported by
- Lifeguard
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
Lifeguards at North Myrtle Beach reported strong rip currents with 30 rip related rescues.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Illinois, June 10, 2018$906,000 · EF0 · 32 events
- Damaging Winds and Lightning Strikes in Georgia, June 10 to 11, 20181 injured · $416,000 · 60 kt wind · 14 events
- Flood and Hail in Iowa, June 10 to 11, 2018$325,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in Indiana, June 10, 2018$48,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Virginia, June 10, 2018$57,000 · 1 in hail · 12 events
- Flood and Damaging Winds in Tennessee, June 10, 2018$59,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 10, 2018$2,000 · 50 kt wind · 28 events
- Hail and Damaging Winds in Illinois, June 10, 2018$24,000 · 52 kt wind · 9 events
- Damaging Winds in North Carolina, June 10, 2018$29,000 · 50 kt wind · 4 events
- Flash Flooding and Flooding in Pennsylvania, June 10 to 11, 201820 events
- Damaging Winds and Lightning Strikes in Florida, June 10, 2018$20,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, June 10, 20181.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759067.